The importance of thiazide-induced hyponatremia (TIH) is reemerging because thiazide diuretic prescription seems to be increasing after the guidelines recommending thiazides as first-line treatment of essential hypertension have been introduced. Thiazide diuretics act by inhibiting reabsorption of Na(+) and Cl(-) from the distal convoluted tubule by blocking the thiazide-sensitive Na(+)/Cl(-) cotransporter. Thus, they inhibit electrolyte transport in the diluting segment and may impair urinary dilution in some vulnerable groups. Risk factors predisposing to TIH are old age, women, reduced body masses, and concurrent use of other medications that impair water excretion. While taking thiazides, the elderly may have a greater defect in water excretion after a water load compared with young subjects. Hyponatremia is usually induced within 2 weeks of starting the thiazide diuretic, but it can occur any time during thiazide therapy when subsequent contributory factors are complicated, such as reduction of renal function with aging, ingestion of other drugs that affect free water clearance, or changes in water or sodium intake. While some patients are volume depleted on presentation, most appear euvolemic. Notably serum levels of uric acid, creatinine and urea nitrogen are usually normal or low, suggestive of syndrome of inappropriate secretion of antidiuretic hormone. Despite numerous studies, the pathophysiological mechanisms underlying TIH are unclear. Although the traditional view is that diuretic-induced sodium or volume loss results in vasopressin-induced water retention, the following 3 main factors are implicated in TIH: stimulation of vasopressin secretion, reduced free-water clearance, and increased water intake. These factors will be discussed in this review.
Keywords: diuretics; hyponatremia; thiazides; vasopressins; water.